The Lupus Forum banner
1 - 4 of 4 Posts

·
Registered
Joined
·
23 Posts
Discussion Starter · #1 ·
I have only just started to take Plaquenil on Thursday (I was diagnosed in Nov last year) and now have terrible indigestion and feel slight nauseous. I'm also taking amitriptyline at night to help me get a better nights sleep. Has anyone else had these problems on Plaquenil and did they get better after taking the medication for a while? I don't want to stop taking them as I hope it will help with my joint pain and tiredness. Thanks in advance for any help. Hope everyone is having a good day.
:)
 

·
Registered
Joined
·
14,661 Posts
Hello Jackster

Tummy problems are extremely common when starting Plaquenil and nearly always wear off quickly.
It is a good idea to start off very slowly perhaps 200 mgs every other day and gradually build up to the full therapeutic dose to give the system the chance to get used to it.
You might find it better to take in the morning but always with a full glass of water and with food - for some people that means a big snack.
I suggest stopping for a couple of days until things are normal again and then starting slowly.
It will take several months for the full effect to be experienced so don't expect miracles overnight. You are right - it is such an important disease modifying drug and has such useful side effects of many sorts, that it is a pity to be unnecessarily put off initially. Many people have short courses of Prednisone to see them over the first months and use NSAIDs too some of which are more effective than others.

If by any chance you are one of the few who can't tolerate it, there is another different anti malarial called Mepacrine (USA Quinacrine) that is usually a very acceptable alternative. You consultant would have to prescribe it and your GP may not be willing to write the prescription so you would have to get it from a hospital pharmacy.

Good Luck - let us know how it goes :)

Clare
 

·
Registered
Joined
·
23 Posts
Discussion Starter · #3 ·
Thanks Clare for your reply and advice, it's very much appreciated. I'm taking one 200mg tablet once a day for the first week and then I have to increase to two tablets twice a day, so I hope by then the indigestion and heartburn will have stopped. If it doesn't, I will certainly speak to my consultant about changing to the other type you suggested and see what he says. Thanks again.
 

·
Registered
Joined
·
14,661 Posts
Let's hope it works - you could even do one every other day for 8 days then increase to 200 every day then two alternate days for a week then two same day.
If it turns out that you are OK with 200mgs or 300mgs a day but not with 400mgs a day as sometimes happens, then the Mepacrine can be added to the Plaquenil. They work together synergistically each enhancing the effects of the other and the Mepacrine is well known for its energising effect. It can be a most effective combination when there is no organ involvement, meaning that immunosuppressants aren't required.

:)
Clare
 
1 - 4 of 4 Posts
Top